Alert archive / Oklahoma / River Flood Warnings in 2008

River Flood Warning 46, NWS Norman, OK

August 19, 2008Cotton County, Oklahoma

NWS Norman, OK issued this river flood warning at Aug 19, 2008, 4:48 AM CDT for Cotton County, Oklahoma. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 4:48 AM CDT (09:48 UTC)
Expired
Aug 21, 2008, 7:01 AM CDT
In force
50 hr
Issued by
NWS Norman, OK
Flood severity
Minor

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Deep Red Creek near Randlett (RNDO2). The gauge peaked at 24.40 ft at Aug 19, 2008, 5:00 PM CDT.

actionminormoderate102008/1908/2008/2108/22
Action stage
17 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07311500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood warning went out at Aug 19, 4:00 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 19, 4:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT TUE AUG 19 2008

.DISCUSSION...SIGNIFICANT RAIN AND FLOODING EVENT WAS ONGOING THIS
MORNING AROUND WICHITA FALLS AND INTO SOUTHERN OKLAHOMA. THE SETUP
CONSISTS OF A DEEP SATURATED...NEAR MOIST ADIABATIC PROFILE BEING
LAYER LIFTED IN A DEEP FASHION BY A BROAD MID AND UPPER LEVEL LOW.
DESPITE LIMITED INSTABILITY...THE LACK OF ANY DRY AIR WITHIN THE
VERTICAL COLUMN IS YIELDING VERY HIGH RAIN EFFICIENCY/HEAVY RAIN
RATES...WELL UP INTO CENTRAL OKLAHOMA...WHERE SOME LOCATIONS
RECEIVED 2-4 INCHES OF RAIN OVERNIGHT. THE SITUATION IS FURTHER
ENHANCED ALONG THE RED RIVER...WHERE A DIFFUSE FRONTAL
BOUNDARY...ALONG THE WESTERN END OF AN EASTERN U.S. UPPER
TROUGH...WAS LOCATED FROM DALLAS TO WICHITA FALLS. MODELS SHOWED
LOW LEVEL WARM ADVECTION AND AN UNUSUAL EASTERLY LOW LEVEL JET OF
30 KNOTS JUST NORTH OF THE FRONT. ENHANCED RAIN RATES IN THIS AREA
PUSHED RADAR ESTIMATED TOTALS CLOSE TO 7-10 INCHES
OVERNIGHT. MANY SERIOUS FLOODING PROBLEMS HAVE BEEN REPORTED.

THE UPPER LOW WILL TRACK SLOWLY NORTHEAST TODAY AND
TONIGHT...REACHING EAST CENTRAL OKLAHOMA ON WEDNESDAY. MODELS
INDICATE THE ENHANCED EASTERLY LOW LEVEL FLOW WILL DEVELOP
NORTHWARD ALONG INTERSTATE 35...AND THE FLASH FLOOD WATCH IS DRAWN
AS SUCH. THE ONLY BRIGHT SPOT...IS THAT THE UPPER LOW MAY OPEN UP
A BIT...WITH MID LEVEL PROJECTED TO DECREASE SOMEWHAT WITH TIME.
IF PRECIP DOES NOT TREND DOWNWARD BY THIS EVENING...
HOWEVER...THERE MAY BE SOME NEED TO EXPAND THE FLOOD WATCH FARTHER
NORTHEAST.

IMPROVING WEATHER...BACK SOMEWHAT TO NORMAL...IS EXPECTED BY LATE
WEEK...THOUGH AN ACTIVE JET STREAM WILL CONTINUE TO BRING FRONTS
THROUGH THE ROCKIES...AND POSSIBLY INTO THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  64  79  65 /  90  70  50  30
HOBART OK         71  64  82  65 /  70  30  30  20
WICHITA FALLS TX  75  67  83  67 /  80  40  30  20
GAGE OK           73  60  80  59 /  50  20  20  10
PONCA CITY OK     76  65  76  64 /  40  50  60  30
DURANT OK         74  69  80  66 / 100  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ024-025-
     027>032-039>043-045>048-050>052.

TX...NONE.
&&

BURKE
Hazardous weather outlook, Aug 18, 11:50 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

30

In the hours before

Local storm report, Aug 19, 12:46 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      BURKBURNETT             34.08N 98.56W
08/19/2008                   WICHITA            TX   LAW ENFORCEMENT

            SUBSTANTIAL FLOODING IN AND AROUND BURKBURNETT. PORTIONS
            OF INTERSTATE 44 CLOSED NEAR DANIELS RD EXIT. SOME WATER
            RESCUES TAKING PLACE. A PORTION OF HIGHWAY 240 IS ALSO
            CLOSED. POLICE AND FIRE CREWS FROM SURROUNDING
            COMMUNITIES ARE ASSISTING.

&&

BURKE
Special weather statement, Aug 19, 2:07 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 AM CDT TUE AUG 19 2008

TXZ090-190730-
CLAY TX-
207 AM CDT TUE AUG 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF HENRIETTA AT 207
AM CDT. THE STORM WAS NEARLY STATIONARY. TORRENTIAL RAIN IS
OCCURRING...AND SMALL HAIL IS POSSIBLE.
Local storm report, Aug 19, 2:25 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLASH FLOOD      WICHITA FALLS           33.91N 98.50W
08/19/2008                   WICHITA            TX   EMERGENCY MNGR

            CITY EM REPORTS 15 TO 20 HOMES FLOODED IN THE CITY VIEW
            AREA ON THE WEST SIDE OF WICHITA FALLS. PEOPLE ARE BEING
            RESCUED BY BOAT.

&&

BURKE
Local storm report, Aug 19, 2:27 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      BURKBURNETT             34.08N 98.56W
08/19/2008                   WICHITA            TX   LAW ENFORCEMENT

            FLOODING CONTINUED ALONG INTERSTATE 44 IN AND AROUND
            BURKBURNETT. TWO FEET OF WATER WAS REPORTED OVER THE
            INTERSTATE...WHICH WAS CLOSED FROM WICHITA FALLS TO THE
            RED RIVER.

&&

BURKE
Local storm report, Aug 19, 3:45 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 E WAURIKA             34.17N 97.91W
08/19/2008                   JEFFERSON          OK   EMERGENCY MNGR

            WATER REPORTED 3 FEET DEEP OVER HIGHWAY 70 FOR A STRETCH
            OF 200 YARDS.

0300 AM     FLASH FLOOD      5 S WAURIKA             34.09N 98.00W
08/19/2008                   JEFFERSON          OK   EMERGENCY MNGR

            SUGDEN BRIDGE ALONG HIGHWAY 81 REPORTEDLY UNDER WATER.

0310 AM     FLASH FLOOD      IOWA PARK               33.96N 98.68W
08/19/2008                   WICHITA            TX   AMATEUR RADIO

            RESIDENTIAL FLOODING...INCLUDING SOME WATER RESCUES.

0320 AM     FLASH FLOOD      WAURIKA                 34.17N 98.00W
08/19/2008                   JEFFERSON          OK   EMERGENCY MNGR

            ONE FOOT OF WATER IN MANY HOMES IN WAURIKA.

0340 AM     FLASH FLOOD      PETROLIA                34.01N 98.23W
08/19/2008                   CLAY               TX   AMATEUR RADIO

            HIGHWAY 79 CLOSED BY WATER OVER THE ROAD...NEAR
            INTERSECTION WITH ROAD 810 IN PETROLIA.

&&

BURKE
Local storm report, Aug 19, 4:32 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       WAURIKA                 34.17N 98.00W
08/19/2008  M10.50 INCH      JEFFERSON          OK   EMERGENCY MNGR

            MEASURED AT WAURIKA FIRE DEPARTMENT FROM 5 AM CDT AUGUST
            18TH TO 4 AM CDT AUGUST 19TH.

&&

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:16 PM CDTFlash Flood WarningOUNCotton, Tillman3 hr
Aug 18, 10:04 PM CDTFlash Flood WarningOUNCotton4 hr
Aug 18, 10:20 PM CDTAreal Flood WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman6 hr
Aug 19, 12:33 AM CDTFlash Flood WarningOUNJefferson4 hr
Aug 19, 1:19 AM CDTFlash Flood WarningOUNCotton5 hr
Aug 19, 2:52 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma3 hr
Aug 19, 3:35 AM CDTFlash Flood WatchOUNAtoka, Bryan, Caddo, Canadian, Carter, Cleveland and 17 more30 hr
Aug 19, 4:30 AM CDTFlash Flood WarningOUNJefferson3 hr
Aug 19, 5:05 AM CDTAreal Flood WarningOUNCaddo, Canadian, Grady6 hr
Aug 19, 6:15 AM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
Aug 19, 6:57 AM CDTRiver Flood WarningOUNJefferson7 hr
Aug 19, 7:48 AM CDTRiver Flood WarningOUNOklahoma24 hr
Aug 19, 9:15 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma4 hr
Aug 19, 9:16 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma4 hr
Aug 19, 9:24 AM CDTAreal Flood AdvisoryOUNCaddo, Cleveland, Garvin, Grady, McClain4 hr
Aug 19, 9:53 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Grady, Jefferson, Love, Marshall and 2 more3 hr
Aug 19, 10:04 AM CDTRiver Flood WarningOUNCanadian, Oklahoma11 hr
Aug 19, 10:10 AM CDTAreal Flood WarningOUNCanadian, Kingfisher, Logan, Oklahoma6 hr
Aug 19, 10:49 AM CDTAreal Flood WarningOUNCanadian6 hr
Aug 19, 1:20 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian3 hr
Aug 19, 2:26 AM CDTFlash Flood WarningOUNClay3 hr
Aug 19, 3:45 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
Aug 19, 5:52 AM CDTAreal Flood WarningOUNClay3 hr
Aug 19, 6:24 AM CDTAreal Flood WarningOUNWichita3 hr
Aug 19, 6:57 AM CDTRiver Flood WarningOUNClay, Wichita37 hr
Aug 19, 7:55 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Hardeman, Knox, Wilbarger3 hr

Nearby

River Flood Warnings in Oklahoma, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.